Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


what do I do for relief from my fatigue, depression and chronic pain
Jan 28, 2004

Diagnosed in 1996. My CD4 count was very low prior to starting treatment. **1996 **Started out on AZT, Epivir and Zerit. Nausea on AZT was so severe that I would take my meds only to loose them. I was switched it for Crizivan and had severe diarrhea, then kidney stones about 4-6 months later. Replaced it for Viracept. Remained on Viracept, Epivir and Zerit for about 6 years, CD4 has consistently remained between 350 and 500 and a my viral load has remained undetectable. Because I have such a stable CD4 and undetectable viral load, my Doctors often ignore the side effects. **I get shuffled from specialist to specialist, and they send me back to my PCP or IDD because they are not comfortable treating me with all of the meds that I am taking. ** 2001**I had cholesterol in the 380's with Trigylicerides in the upper 400's. Instead of treating the fatigue and pain, my PCP decided that the cholesterol was the priority. I was placed on Pravachol and then moved to Zocor. While on the Zocor, Viracept, Epivir and Zerit combination + the meds to manage the standard diarrhea & indigestion, my CPK increased and my legs started hurting more severely and I became tired when walking. The Zocor was stopped immediately. Then the Viracept was stopped and Sustiva started only to increase my liver enzymes. The Sustiva was stopped and I was placed on AZT, and 3 days later went to the emergency room with anaphylactic shock and almost made it there too late. AZT was stopped and Viread started. The IDD found an article that linking Zerit to Neuropathy, and stopped it for Ziagen. . Because of the pain, I have had a MRI, EMG, Muscle biopsy, all of which were normal. Since they can find anything that would generate the pain, my PCP refers me to my IDD, the IDD to a Neurologist, the Neurologist to Psych, Psych sends me back to the PCP or IDD and the roller coaster starts all over. The Neurologist finds no sign of nerve problems and sends me to my PCP or Psych. I told my Psych Dr, that the Wellbutrin I have been taking for about 16 months is no longer working. I was placed on Nortriptylin, which causes me to feel very nervous and in the evenings, my hands shake so bad that I cannot write with a pen. While I have been placed on Morphine and Hydrocodone for about 5 months by my old PCP, the doctors currently driving the roller coaster car do not want to continue the regimen, have not given me any detox options or any options for replacing that regiment with something. For the past 18 I have not been able to work and about 3-4 days out of the week all I do is sleep. I feel the problems confronting me are fatigue, moderate to severe depression and chronic pain, which has eroded away at my will to live. In moments of weakness I have begun considering painless ways to end my pain and suffering finally. Sorry for the lengthy question which. My question is what do I do for relief from my fatigue, depression and chronic pain. I also suffer from lipodystraphy, which has caused a hump on my back, loss of fat in my face, but I will deal with those provided I have resolved my other problems.

Response from Dr. Boyle

I wish I could provide some answer that would quickly make everything better because it sounds like you have had a very rough time for the past 8 years. It sounds like you have received a lot of medical advice already and that these doctors are aware of your complex history, and I am sure there is much more than you wrote above. This makes me very hesitant to weigh in with an opinion, other than to say that you should immediately discuss your thoughts with your psychiatrist, and if suicidal thoughts continue you should consider going to a psychiatric emergency room for help. I don't know all of the medications you have tried so far, but there are medications that can help with all of the symptoms you describe. Also, if you have not been already (and it sounds like you have), you need to be thoroughly evaluated to determine whether a correctable cause or causes of these problems can be found. As far as something to help your current problems, you should be on medications for depression (you should discuss this with your psychiatrist ASAP), pain (consider a trial of lamotrigine or gabapentin) and fatigue (consider a trial of testosterone and/or modafinil). Good luck.



Previous
Kaletra/Salvage Therapy Side Effects
Next
Meds make me sick (and I'm not talking side effects)

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement